Papers

Relation between plasma lactate and blood cyanide concentrations in acute cyanide poisoning

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7022.26 (Published 06 January 1996) Cite this as: BMJ 1996;312:26
  1. Frederic J Baud, professor of critical care medicinea,
  2. Stephen W Borron, visiting researchera,
  3. Eric Bavoux, attending physician in critical care medicinea,
  4. Alain Astier, chief of serviceb,
  5. Jerome R Hoffman, professor of emergency medicine, UCLAa
  1. a Reanimation Toxicologique, Hopital Fernand Widal, Universite Paris VII, 75010 Paris, France
  2. b Laboratoire de toxicologie, Hopital Henri Mondor, Paris
  1. Correspondence to: Professor Baud.
  • Accepted 14 July 1995

Cyanide poisoning produces rapid blockade of cellular respiration due to binding to cytochromeaa3, resulting in accumulation of lactate. Lactic acidosis is a recognised hallmark of acute cyanide poisoning in humans.1 2 The time course of lactic acidosis, however, has not been well described in relation to evolving blood cyanide concentrations. We studied the relation of blood cyanide to plasma lactate concentrations in a patient with pure acute cyanide poisoning.

Case report

A 63 year old man called for help immediately after suicidal ingestion of a single potassium cyanide capsule. He was conscious on arrival of ambulance staff, but apnoea rapidly supervened, followed by cardiac arrest. Cardiopulmonary resuscitation, endotracheal intubation with 100% pure oxygen, and advanced life support were started. He regained a pulse, with response to painful stimuli.

On arrival at hospital the patient was completely unresponsive and severely hypotensive, with a systolic blood pressure of 35 mm Hg measured by indwelling catheter; his heart rate was 72 beats/minute. Arterial blood gas tensions showed severe metabolic acidosis: pH 7.15, arterial carbon dioxide pressure 24 mm Hg, and arterial oxygen pressure 447 mm Hg; bicarbonate ion concentration 8.2 mmol/l. Gastric lavage and a single dose of activated charcoal were given immediately after the first blood samples were drawn. Intravenous fluids were given and intravenous adrenaline was started at 1 mg/h. Hydroxocobalamin 5 g was given intravenously over 30 minutes, followed by another 5 g over 12 hours. Systolic blood pressure rose rapidly with the initial infusion of hydroxocobalamin and the patient became responsive to painful stimulation but never regained consciousness. He developed pneumonia, with septic shock, and died 12 days after the ingestion.

Figure1

Time course of blood cyanide concentration, plasma lactate concentration, and arteriovenous oxygen saturation in a case of pure cyanide poisoning

Blood samples were simultaneously collected from femoral artery and internal jugular vein catheters for measuring arterial and venous blood gas tensions and blood cyanide,3 and plasma lactate concentrations.4 Toxic and lethal blood cyanide concentrations are in the range of 40 μmol/l and 100 μmol/l, respectively.5 The upper limit of normal for lactate is </=2 mmol/l. Decay in plasma lactate and blood cyanide concentrations was derived with non-linear regression analysis (PRISM, GraphPad Software).

On admission, blood cyanide and plasma lactate concentrations, before hydroxocobalamin infusion, were 256 μmol/l and 53 mmol/l, respectively (figure). These values decreased to 40.4 μmol/l and 10 mmol/l, respectively, six hours after admission. The time course of blood cyanide concentration is described by a monoexponential decay (r2=0.97) with a blood half life of 1.14 hours (95% confidence interval 0.84 to 1.80); the time course of plasma lactate concentration is described by a monoexponential decay (r2=0.99) with a blood half life of 3.94 hours (2.98 to 5.78).

Until five hours after admission, despite normalisation of systolic blood pressure, lactate concentrations remained raised and arterial and venous oxyhaemoglobin saturation did not differ significantly.

Comment

Systolic blood pressure was not indicative of blood cyanide levels and oxyhaemoglobin saturation gradient did not parallel decreases in blood cyanide concentrations. Concentration decay curves suggest that plasma lactate concentration is closely related to blood cyanide concentration before and after hydroxocobalamin treatment. If this is confirmed in other cases of pure cyanide intoxication serial plasma lactate concentrations could be used as a marker of the evolution of cyanide toxicity and perhaps of the adequacy of treatment.

Footnotes

  • Funding None.

  • Conflict of interest None.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
  5. 5.
View Abstract